Alert archive / Maryland / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

July 20, 2020Queen Anne's County, Maryland

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 20, 2020, 6:53 PM EDT for Queen Anne's County, Maryland. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2020, 6:53 PM EDT (22:53 UTC)
Expired
Jul 20, 2020, 7:45 PM EDT
In force
52 min
Issued by
NWS Philadelphia/Mount Holly

County Queen Anne's County, MD

The radar

The Dover AFB radar (KDOX), 72 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

730 
WWUS81 KPHI 202253
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
653 PM EDT Mon Jul 20 2020

MDZ012-015-019-202345-
Queen Anne's-Talbot-Kent-
653 PM EDT Mon Jul 20 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL TALBOT...
SOUTHWESTERN QUEEN ANNE'S AND SOUTHWESTERN KENT COUNTIES...

At 652 PM EDT, a strong thunderstorm was located near South River,
moving east at 15 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Romancoke, Chester, Overton, Grasonville, Stevensville, Copperville
and Stevensville South.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3903 7631 3904 7631 3898 7628 3898 7619
      3903 7624 3908 7619 3881 7614 3882 7630
      3883 7619 3886 7626 3886 7621 3897 7625
      3891 7624 3893 7625 3894 7627 3884 7637
TIME...MOT...LOC 2252Z 262DEG 14KT 3893 7644 

$$

MPS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 20, 4:31 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 20, 4:31 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
431 PM EDT Mon Jul 20 2020

.SYNOPSIS...
A weak cold front will stall south of the region overnight before
lifting back north on Wednesday. An approaching trough combined with
the lingering front will bring unsettled conditions Wednesday and
Thursday. A somewhat stronger cold front will move through Thursday
night into Friday. High pressure is then likely to build in for the
end of the week and the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Another hot day across the area, but heat indices have been lower
than forecast, in general. Looks like a few factors at work here,
including increased boundary-layer mixing (especially upstream of a
weak front moving through the area) allowing for dew points to
lower into the lower/mid 60s in the Lehigh Valley. Even in the
Philadelphia metro, dew points have hovered around 70 degrees
today, owing to west winds increasing to 10 to 15 mph at times.
Another factor is the increased mid-/upper-level cloudiness,
which has likely affected insolation somewhat. The result has
been more of an advisory-level heat day versus warning-level,
with the exception being in the coastal plain of New Jersey and
portions of Delmarva. In these areas, moisture pooling has
continued with more southwesterly winds in advance of the
slowly-dissipating boundary. Will let the heat products ride
through expiration for now, given that we are at max heating
(and it is hot).

Main concern tonight is potential for convection in Delmarva. Recent
guidance continues to suggest storms developing west of Chesapeake
Bay through early evening before progressing east-southeast into
Delmarva near/after 00z. The general signal from deterministic
output has strengthened/converged to some degree, so have increased
PoPs slightly through the evening/overnight hours in these
areas.

Instability will remain fairly high through the overnight hours in
Delmarva, but nocturnal cooling should permit a near-surface
inversion to develop/strengthen with time. As a result, think the
risk of severe storms is fairly low. Locally heavy rainfall may
occur, as PWs will be increasing (to above 2 inches) and propagation
vectors will be favorable for slow-moving/regenerating storms. All
of this said, the risks are conditional, as storms may end up
weakening before reaching Delmarva or moving mostly south of the
CWA. Will continue to monitor through the evening.

Outside of the convective chances, we are expecting another warm and
humid night across the area. Forecast lows are generally in the 70s,
except mid to upper 60s in the Poconos and far northern New
Jersey.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
This will surprise exactly no one, but Tuesday will be hot. Midlevel
flow will remain west-southwesterly, and near-surface winds appear
to be rather chaotic, especially early in the day. With time, a lee
trough will likely develop across the area, which may separate more
westerly flow in the higher terrain from more
southerly/southeasterly flow near the coast. The lack of mixing and
the fairly stagnant upper pattern suggest another similarly hot day
to today, though dew points may be just low enough to preclude
issuance of additional heat products. The one area which may
necessitate an additional heat advisory is portions of Delmarva,
where heat indices will approach 105 degrees again. Will make this
decision after the Monday heat products expire.

Chances of convection appear to increase late in the day, as an
approaching low-amplitude perturbation approaches the Mid-Atlantic.
The environment looks to become quite unstable as diurnal heating
maximizes, with NAM model soundings indicating 2000-3000 J/kg SBCAPE
and PWs well above 2 inches. Deep-layer shear of 20-25 kt may be
sufficient to organize convection in advance of the perturbation,
especially as conditions appear favorable for cold pool organization
(via sufficiently dry air aloft and a well-mixed boundary layer).
Even in advance of the stronger large-scale lift, would not be
surprised to see a few storms develop in our area where mesoscale
lift is maximized (i.e., near sea/bay breezes or via terrain
effects). In the aforementioned environment, microbursts and locally
heavy rainfall are certainly possible.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Overview...

A generally low confidence forecast for the extended period,
especially in terms of daily details. Zonal flow over the CONUS
breaks down over the next several days as high amplitude ridging
builds over the Midwest. As that happens, shortwave troughing will
push out ahead of the building ridge into the Great Lakes and then
New England during the mid and late week. By next weekend and
especially next week, we start to watch what happens with the
impressive ridge over the center of the country. Towards the
surface, a couple of boundaries will interact with these upper level
disturbances and bring a lengthy stretch of unsettled weather. While
there are similar threads in much of the guidance, agreement is very
poor on the timing and interactions of these features. Because of
this, have focused more on overall trends for this forecast cycle
and will defer details until things come into better view.

Dailies...

Tuesday night-Thursday night... This continues to look like an
extended stretch of unsettled weather, but very difficult to pin
down details as multiple convectively enhanced shortwaves will
interact with the remnant frontal boundary from earlier in the week.
On Tuesday night, the frontal boundary to our south lifts back
north. As this happens, more humid air will be allowed to surge back
into the region. From there, we will deal with the upper level
disturbances interacting with what's left of the weak boundary.
Several rounds of showers and thunderstorms are possible as that
happens through this period. By Thursday, a somewhat stronger cold
front will approach the region as weak low pressure tracks out of
the Great Lakes and into New England. As that front approaches and
with additional shortwave energy coming out of the Midwest, a final
round of showers and thunderstorms is likely Thursday or Thursday
night.

I suspect we will not get through this period without having some
sort of issues with regards to severe weather and/or hydro. However,
am not confident enough at this time to speculate on the nature and
severity of the threat. PWATs run mainly at or above 2" through this
period, a long stretch for such high values. It's a warm (and thus
potentially unstable) air mass, and shear increases especially
Wednesday as a stronger shortwave approaches. Guidance is all over
the map on how this all translates for sensible weather, and so will
just continue to maintain awareness of potentially active weather.
Certainly not a "washed out" stretch either despite high PoPs; there
will no doubt be blocks of dry weather over these days.

We will also be watching the temperatures during the midweek. A warm
and humid air mass will remain in place through Thursday. High
temperatures will be heavily dependent on what happens with the
rounds of convection. However, if enough dry and sunny breaks occur
during the peak heating hours, both Wednesday and Thursday have the
potential for heat headlines at least in the urban corridor where
the criteria is a little lower. Current highs are forecast mainly in
the low 90s with heat index values around 100.

Friday-Saturday... A trend towards quieter and modestly cooler
weather to end the week, but with caveats. Guidance continues to
gradually slow the progress of the Thursday night frontal passage,
and it is possible the front may still be overhead of us on Friday.
This would keep us warmer and more humid Friday, and would also keep
a shower and storm risk around. Still kept the forecast on the drier
side of consensus, but have up to chance PoPs on Delmarva and would
not be too surprised if PoPs have to be expanded north for Friday.
For Saturday, there is a better chance that the front makes it a
little further south as a large area of high pressure sinks
southeastward out of Canada. This should cool us off a little more
and keep the storm risk lower.

Sunday and beyond... Most indications are that high pressure and
mainly dry weather should linger into Sunday and probably Monday as
well. It is a fairly strong high pressure center that drops out of
Canada. Beyond then, we watch what happens with the ridge to the
west. Should it shift east, or undergo an anticyclonic wave break
along its top, some of the very hot air to our west could advect
into the region and set the stage for additional anomalous heat
later next week.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

This afternoon...VFR conditions. While there is still a slight
chance of showers and thunderstorms...especially south of the
I-95 corridor, it is extremely unlikely any of the TAF sites
will be affected. Winds may shift to the northwesterly direction
late in the day, especially north, but wind speeds are expected
to be inconsequential.

Tonight...Mostly VFR conditions expected. Light winds (10 kt or
less) are expected to shift from northwesterly to northerly
through the night. Moderate confidence.

Tuesday...VFR conditions expected. Winds generally light and
variable.

Outlook...

Tuesday night... VFR initially. MVFR or lower conditions may develop
especially near and after 06z with low clouds, showers, and
thunderstorms. Winds light and variable. Low confidence.

Wednesday-Wednesday night... Prevailing VFR or MVFR, but local
restrictions to IFR are possible in thunderstorms for much of this
period. Light and variable winds becoming southwest at 5 to 10 kt,
then light and variable again overnight. Low confidence in timing of
tstms and extent of sub-MVFR restrictions.

Thursday-Thursday night... Prevailing VFR, but restrictions to MVFR
or lower are possible mainly in the afternoon and evening due to
showers and thunderstorms. Southwest wind 5 to 10 kt becoming
northwest at around 5 kt overnight. Moderate confidence.

Friday-Friday night... Mainly VFR. Slight chance of showers and
thunderstorms mainly south of PHL. Winds mostly light and variable
but may favor onshore directions especially near the coast. Moderate
confidence.

Saturday-Saturday night... Mainly VFR. Winds mainly from the
southeast at 5 to 10 kt becoming light and variable overnight. Low
confidence.

&&

.MARINE...
Sub-advisory winds/seas are expected through Tuesday. There may be
some showers/storms adjacent to Delmarva late this evening into
tonight, with locally higher waves and stronger wind gusts in their
proximity. Storms are possible again late tomorrow, but chances are
higher on Tuesday night.

Outlook...

Through Friday... Winds and seas are expected to remain below SCA
criteria. Seas mainly 2 to 3 ft. Winds mainly favoring southerly or
southwesterly directions at 10 to 15 kt, but may turn light onshore
on Friday. Several opportunities for thunderstorms between Tuesday
night and Thursday night with higher winds and seas possible in any
storms.

Rip Currents...

There is a low risk for the development of dangerous rip currents
for today along the coasts of Delaware and New Jersey. A southerly
wind around 10 MPH is forecast. Breaking waves are expected to be 1
to 2 feet with a medium period swell from the southeast and south.

The low risk is anticipated to continue on Tuesday. A north to
northeast wind 5 to 10 MPH is expected to veer to the east and
southeast. Breaking waves are forecast to range from 1 to 2 feet
with a medium period swell from the southeast and south.

&&

.TIDES/COASTAL FLOODING...
The new moon occurs today.  Water levels along the coasts of New
Jersey and Delaware are expected to be somewhat elevated with the
high tide this evening, and again with the high tides on Tuesday
evening and Wednesday evening. The morning high tides will be
noticeably lower than those in the evening.

Tidal departures of only +0.6 to +0.8 will result in localized minor
flooding over the next three evenings. Departures may get close to
those values, especially on Tuesday evening when a subtle onshore
wind is anticipated. However, any flooding is not forecast to be
widespread enough to warrant a Coastal Flood Advisory.

&&

.EQUIPMENT...
The NOAA Weather Radio All Hazards broadcast from Hibernia Park, PA
(WNG704) remains off the air until further notice due to damage to
the antenna during the June 3 derecho.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ060>062-105.
     Excessive Heat Warning until 8 PM EDT this evening for PAZ070-
     071-101>104-106.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ001-007>009-
     014-024>026.
     Excessive Heat Warning until 8 PM EDT this evening for NJZ010-
     012-013-015>023-027.
DE...Heat Advisory until 8 PM EDT this evening for DEZ004.
     Excessive Heat Warning until 8 PM EDT this evening for
     DEZ001>003.
MD...Excessive Heat Warning until 8 PM EDT this evening for MDZ008-
     012-015-019-020.
MARINE...None.

&&

Synopsis...O'Brien
Near Term...CMS
Short Term...CMS
Long Term...O'Brien
Aviation...Johnson/Miketta/O'Brien
Marine...CMS/Iovino/O'Brien
Tides/Coastal Flooding...Iovino
Equipment...WFO PHI
Hazardous weather outlook, Jul 20, 4:11 PM EDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
411 PM EDT Mon Jul 20 2020

DEZ001>003-MDZ008-012-015-019-020-NJZ015>019-021>023-027-PAZ070-071-
102-104-106-212015-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Mercer-Salem-Gloucester-Camden-Northwestern Burlington-
Cumberland-Atlantic-Cape May-Southeastern Burlington-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
411 PM EDT Mon Jul 20 2020

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerously hot and humid conditions are likely to return Wednesday.
Heat index values above 100 are once again possible. A heat advisory
may be needed as we get closer.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ001-007>009-PAZ060>062-105-212015-
Sussex-Warren-Morris-Hunterdon-Berks-Lehigh-Northampton-Upper Bucks-
411 PM EDT Mon Jul 20 2020

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania and southeast
Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ010-012-013-020-PAZ101-103-212015-
Somerset-Middlesex-Western Monmouth-Ocean-Western Chester-
Western Montgomery-
411 PM EDT Mon Jul 20 2020

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ054-055-212015-
Carbon-Monroe-
411 PM EDT Mon Jul 20 2020

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-212015-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
411 PM EDT Mon Jul 20 2020

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-212015-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
411 PM EDT Mon Jul 20 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 20, 6:53 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
653 PM EDT Mon Jul 20 2020

MDZ012-015-019-202345-
Queen Anne's-Talbot-Kent-
653 PM EDT Mon Jul 20 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL TALBOT...
SOUTHWESTERN QUEEN ANNE'S AND SOUTHWESTERN KENT COUNTIES...

At 652 PM EDT, a strong thunderstorm was located near South River,
moving east at 15 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Romancoke, Chester, Overton, Grasonville, Stevensville, Copperville
and Stevensville South.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3903 7631 3904 7631 3898 7628 3898 7619
      3903 7624 3908 7619 3881 7614 3882 7630
      3883 7619 3886 7626 3886 7621 3897 7625
      3891 7624 3893 7625 3894 7627 3884 7637
TIME...MOT...LOC 2252Z 262DEG 14KT 3893 7644

MPS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:57 PM EDTHeat AdvisoryPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 7 more48 hr

Nearby

Special Weather Statements in Maryland, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.